Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 7, 2014, 1:58 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2014, 1:58 PM MST (20:58 UTC)
- Expired
- Jul 7, 2014, 4:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656
WGUS55 KFGZ 072058
FFWFGZ
AZC005-072300-
/O.NEW.KFGZ.FF.W.0004.140707T2058Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 400 PM MST
* AT 151 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. STRONG
THUNDERSTORMS ARE MOVING FROM EAST TO WEST ACROSS UPPER OAK CREEK
CANYON AND WILL LIKELY PRODUCE VERY HEAVY RAINFALL AMOUNTS ON THE
SLIDE FIRE BURN AREA. IN ADDITION...ADOT REPORTS DIME SIZE HAIL
WITH THIS STORM CREATING HAZARDOUS DRIVING CONDITIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST FORK
OF OAK CREEK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.
GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.
LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.
&&
LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
3495 11172 3495 11178
$$
DB3 follow-up statements
688
WGUS75 KFGZ 072125
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON JUL 7 2014
AZC005-072300-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
225 PM MST MON JUL 7 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...
AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER OAK CREEK AND
THE SLIDE FIRE BURN AREA. RADAR AND RAIN GAGES INDICATE THE HEAVIEST
RAINFALL WAS ACROSS THE NORTHERN HALF OF THE BURN AREA WITH 1/4 TO
1/2 INCH FALLING IN 15 TO 30 MINUTES. FARTHER SOUTH...ONLY LIGHT
AMOUNTS HAVE FALLEN. HEAVY RAIN IS ALSO FALLING ON THE EAST SIDE
OF HIGHWAY 89A INCLUDING PUMP HOUSE WASH AND MAY CONTRIBUTE TO
INCREASED FLOWS IN OAK CREEK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST FORK OF
OAK CREEK...STERLING CANYON...UPPER OAK CREEK CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.
GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.
LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.
&&
LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
3495 11172 3495 11178
$$
DB803
WGUS75 KFGZ 072214
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST MON JUL 7 2014
AZC005-072300-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
314 PM MST MON JUL 7 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...
AT 304 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAD ENDED ACROSS UPPER OAK CREEK CANYON AND THE SLIDE FIRE
BURN SCAR. AUTOMATED RAIN GAGES INDICATED THAT BETWEEN ONE-THIRD
AND TWO-THIRDS INCH FELL IN 15 TO 30 MINUTES ACROSS THE NORTHERN
PORTION OF THE BURN SCAR...WITH ONLY LIGHT AMOUNTS OVER THE SOUTHERN
PORTION.
THE THREAT OF FLOODING CONTINUES ON WEST FORK OAK CREEK AND STERLING
CANYON...WHILE THE THREAT HAS DIMINISHED IN THE AREAS JUST NORTH OF
SLIDE ROCK STATE PARK INCLUDING JUNIPINE AND PINE FLATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.
&&
LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
3495 11172 3495 11178
$$
DB438
WGUS75 KFGZ 072252
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST MON JUL 7 2014
AZC005-072301-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
352 PM MST MON JUL 7 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...
THE FLASH FLOOD WARNING FOR UPPER OAK CREEK CANYON AND THE SLIDE
FIRE BURN AREA HAS BEEN ALLOWED TO EXPIRE. RAINFALL HAS ENDED AND
THE THREAT OF ADDITIONAL FLOODING HAS DIMINISHED. SOME ELEVATED
STREAM FLOWS IN WEST FORK OAK CREEK AND UPPER OAK CREEK ARE POSSIBLE
THROUGH THE AFTERNOON.
LAT...LON 3498 11177 3501 11185 3507 11183 3506 11171
3495 11172 3495 11178
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:40 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 9:40 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 940 AM MST MON JUL 7 2014 .SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL. && .DISCUSSION...AN AREA OF HIGH PRESSURE RESIDES ACROSS THE GREAT BASIN AND ANOTHER AREA OF HIGH PRESSURE WAS LOCATED OVER NRN MEXICO. BETWEEN THESE TWO FEATURES WAS A DEFORMATION ZONE THAT EXTENDS FROM THE SIERRA NEVADA MTNS ACROSS NW AZ AND INTO SE AZ. NORTH OF THIS FEATURE THE STEERING FLOW FOR STORMS IS FROM THE E-SE...WITH WEAKER STEERING FLOW IN THE DEFORMATION ZONE. SKIES ARE MOSTLY CLEAR ON EITHER SIDE OF THIS ZONE...WITH PARTLY TO MOSTLY CLOUDY SKIES IN THE DEFORMATION ZONE. PRECIPITABLE WATER HAS DECREASED FROM YESTERDAYS HIGH READINGS TO A MORE SEASONABLE VALUE OF 0.88 INCHES. INSTABILITY HAS ALSO DECREASED AND THERE IS A MOIST MID LAYER OVERLYING A DRY BOUNDARY LAYER. OVERALL...THIS SCENARIO WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN BY LATE MORNING AND EARLY AFTERNOON THEN MOVING INTO THE LOWER ELEVATIONS LATER TODAY. WITH THE FASTER STORM MOTION TODAY...RAINFALL AMOUNTS AT ANY GIVEN LOCATION MAY NOT BE AS HIGH AS THE PAST FEW DAYS. THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI... COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. ONLY MINOR CHANGES ARE EXPECTED IN THE LARGE SCALE PATTERN OVER THE NEXT SEVERAL DAYS AND THERE WILL BE DAILY SHOWERS AND THUNDERSTORMS ACROSS NRN AZ. && .AVIATION...FOR THE 18Z PACKAGE...SCT-BKN SC WITH BASES FROM 9-12KFT AGL WILL GIVE WAY TO SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER SHOWERS...ESPECIALLY OVER HIGHER TERRAIN. EXPECT NUMEROUS STORMS WEST OF LINE FROM KPGA-KSJN AND WIDELY SCATTERED COVERAGE EAST OF THIS LINE. STORM MOVEMENT FROM SE TO NW. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER NORTHERN ARIZONA THROUGH THE FORECAST PERIOD. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING HEAVY RAINFALL. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DB AVIATION.......DL FIRE WEATHER...PETERSON FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 7, 10:00 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST MON JUL 7 2014 AZZ004>018-037>040-080700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA TODAY. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING ACROSS THE HIGHER TERRAIN AND MOVE INTO LOWER ELEVATIONS THIS AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL FORCE MOST STORMS TOWARD THE NORTHWEST TODAY. THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI... COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING DUE TO OCCASIONALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 7, 12:21 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1221 PM MST MON JUL 7 2014
AZZ012-016-072000-
COCONINO AZ-
1221 PM MST MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1213 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS IN SOUTHEASTERN COCONINO COUNTY. THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH EXCESS RUNOFF IN
NORMALLY DRY WASHES AND STREAMS. SOME STORMS MAY ALSO PRODUCE SMALL
HAIL. THE STRONGEST STORMS WERE LOCATED IN AN AREA BETWEEN HAPPY
JACK...CLINTS WELL...EASTWARD TO THE COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3445 11117 3452 11153 3482 11149 3478 11077
3433 11077
TIME...MOT...LOC 1918Z 150DEG 1KT 3455 11111
DBSpecial weather statement, Jul 7, 1:19 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
119 PM MST MON JUL 7 2014
AZZ007-008-012>018-037-038-072130-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-APACHE AZ-
119 PM MST MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA
SOUTHERN NAVAJO COUNTY IN NORTHEAST ARIZONA
EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 230 PM MST
AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE HIGHER
TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...NORTHERN GILA
COUNTY...AND MOUNTAINS OF YAVAPAI COUNTY. THESE STORMS ARE MOVING
SLOWLY TO THE WEST-NORTHWEST AT 5 TO 10 MPH AND MAY PRODUCE LOCALLY
HEAVY RAIN AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3377 10934 3372 10937 3370 10944 3369 10946
3428 11253 3560 11244 3562 11144 3478 11067
3405 10906 3377 10905
TIME...MOT...LOC 2017Z 126DEG 3KT 3451 11102
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 6, 6:29 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 6, 6:55 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 6, 9:14 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Jul 7, 12:21 PM MST | Special Weather Statement | FGZ | 39 min | |
| Jul 7, 1:19 PM MST | Special Weather Statement | FGZ | 71 min | |
| Jul 7, 1:38 PM MST | Areal Flood Advisory | FGZ | Coconino | 82 min |
| Jul 7, 2:31 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 7, 3:35 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 7, 4:34 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.